change to medication

Geoff71
Geoff71 Member Posts: 49
edited 1. Jan 2013, 15:08 in Living with Arthritis archive
Hello to you all
I’m hoping some of you might be able to help me for some time now I have been taking Steroids (10mg) and methotrexate (20mg weekly) to help with treating Inflammatory arthritis (still undiagnosed). After a recent appointment with my rheumatologist she now wants to reduce the steroids as I have been on them for some time. The steroids are being reduced by 1mg once a month. Have any of you had any bad withdrawal symptoms????, Also my meth is now being increased to 22.5mg per week (started). Anyway since the changes which just over 2 weeks I haven’t felt that chipper, I have been struggling with sleep, the odd flare up, “muzziness in the head, its not a full on headache just uncomfortable and always there. Have any of you experienced this????

Comments

  • dreamdaisy
    dreamdaisy Member Posts: 31,520
    edited 30. Nov -1, 00:00
    The withdrawal plan from the steroids sounds sensible in the way it's being done: I weaned myself off them after four years because I became (oddly enough for me) somewhat bothered by their long-term health implications. I reduced by either a whole milligram of half a one every three weeks or so and found that pain levels increased whilst mobility did the opposite. It took me most of 2011 but I managed it. I am still on the injected meth, humira, sulphasalazine, diclofenac and omeprazole, I struggle with sleep thanks to pain and uncomfortable joints and I can't concentrate for toffees but I guess that's Life with Arthritis.

    You could slow the rate of steroid reduction to see if that helps the muzziness - we all react differently to these meds and that could be caused by the withdrawal but you need to discuss that with your rheumatologist or GP. DD
  • stickywicket
    stickywicket Member Posts: 27,098
    edited 30. Nov -1, 00:00
    Although steroids help many of us a great deal they are not normally considered a permanent solution as they bring their own problems. Upping the meth can produce side-effects that a lower dose doesn't but, if you think the change of regime is having untoward effects, I think you need to see your rheumatologist or, at least, GP.
  • Geoff71
    Geoff71 Member Posts: 49
    edited 30. Nov -1, 00:00
    dreamdaisy wrote:
    The withdrawal plan from the steroids sounds sensible in the way it's being done: I weaned myself off them after four years because I became (oddly enough for me) somewhat bothered by their long-term health implications. I reduced by either a whole milligram of half a one every three weeks or so and found that pain levels increased whilst mobility did the opposite. It took me most of 2011 but I managed it. I am still on the injected meth, humira, sulphasalazine, diclofenac and omeprazole, I struggle with sleep thanks to pain and uncomfortable joints and I can't concentrate for toffees but I guess that's Life with Arthritis.

    You could slow the rate of steroid reduction to see if that helps the muzziness - we all react differently to these meds and that could be caused by the withdrawal but you need to discuss that with your rheumatologist or GP. DD

    Hello DD thanks for your message- felling a little better today, I think part of the prblem is i have a heavy cold and have been congested etc - Happy new year to you
  • Geoff71
    Geoff71 Member Posts: 49
    edited 30. Nov -1, 00:00
    Although steroids help many of us a great deal they are not normally considered a permanent solution as they bring their own problems. Upping the meth can produce side-effects that a lower dose doesn't but, if you think the change of regime is having untoward effects, I think you need to see your rheumatologist or, at least, GP.

    Hi there thanks fopr dropping me a line, Im oing to give it a few more days and try the GP. incidently im now full of cold so i wonder if the muzziness is caused by that. happy new year to you
  • barbara12
    barbara12 Member Posts: 21,276
    edited 30. Nov -1, 00:00
    Hi Geoff
    Its good to have you back, only Im sorry you are suffering, there are some rotten bugs going around, so like you say it might have just been coming on.
    Sorry I cant help with the steroids, but I do wish you well, and I hope that 2013 is a much better one .
  • Geoff71
    Geoff71 Member Posts: 49
    edited 30. Nov -1, 00:00
    barbara12 wrote:
    Hi Geoff
    Its good to have you back, only Im sorry you are suffering, there are some rotten bugs going around, so like you say it might have just been coming on.
    Sorry I cant help with the steroids, but I do wish you well, and I hope that 2013 is a much better one .

    Hi Barbera

    happy new year to you, feeling better today! - i must use this forum more and not just to moan!!!!!!!
    see you soon
  • wall1409
    wall1409 Member Posts: 294
    edited 30. Nov -1, 00:00
    I have taken oral steroids since I was 19yrs for asthma and I am now 50 and blame them for my condition now, as I was on strong doses and years ago they would start you at 7 per day then reduce daily but that has changed as they realised the damage that can be caused years later although they kept me alive they have now left me crippled so although they may be good for some things I deffo wouldnt recommend long term, the withdrawal symptoms can be bad but they will ease off trust me.


    Wendy xx
  • Geoff71
    Geoff71 Member Posts: 49
    edited 30. Nov -1, 00:00
    wall1409 wrote:
    I have taken oral steroids since I was 19yrs for asthma and I am now 50 and blame them for my condition now, as I was on strong doses and years ago they would start you at 7 per day then reduce daily but that has changed as they realised the damage that can be caused years later although they kept me alive they have now left me crippled so although they may be good for some things I deffo wouldnt recommend long term, the withdrawal symptoms can be bad but they will ease off trust me.


    Wendy xx
    Hi Wendy
    thanks for your views, i have been on them for about 2 years and up and down with doses etc, every time i had a flare up they would increase etc, i will be glad to reduce them down but it takes so long. it amazes me how they can affect you and make you feel rough, come the 14th Jan i reduce 1mg every other day for one month and so on. I hope your on an even keel at the moment

    Geoff X
  • Nicchick
    Nicchick Member Posts: 191
    edited 30. Nov -1, 00:00
    Hi!

    One of the reasons I'm so anti steroids is that my father had sarcoidosis when I was in my teens and the treatment was heavy doses of steroids which did save his life but the long withdrawal was awful to witness. I can now see the damage that has been caused and my rheumy nurse is always pleased that I don't beg for them!

    Phasing them out slowly works and I remember him cutting pills in half sometimes as 1mg was too much.

    Hope it goes well and good luck for 2013!

    Nx

Who's Online

3
3 Guests